Context: Toxicity from recreational substances marketed for other purposes is a well-documented clinical entity. We present two cases of phenibut toxicity procured via the internet.
Case details: A 20-year-old female presented to the emergency department (ED) having used phenibut the prior day. The main finding was a decreased level of consciousness, however when roused she became delirious. Supportive care only was required with no specific intervention. The patient made a full recovery over a 24-hour period and admitted to use of phenibut purchased online. Plasma phenibut concentration was 29.7 μg/ml. A 38-year-old male presented to ED with an agitated delirium. The prior evening he had used tetrahydrocannabinol or THC, alcohol and phenibut, the latter purchased via the internet. His behavioural state had a suboptimal response to parenteral sedation. He was subsequently intubated for airway protection in the context of ongoing sedation to optimally manage his behavioural state. Post extubation the next morning he admitted using phenibut. Plasma phenibut concentration was 36.5 μg/ml.
Discussion: Altered mental status was the predominant manifestation of phenibut toxicity in these cases. Clinicians to be aware of how phenibut toxicity may present as the internet has widened access to such substances.
Keywords: Internet; Phenibut; Poisoning; Toxicity.